Thunderstorm Wind, Coles
- When
- June 5, 12:50 PM CST
- Where
- Coles County, Mattoon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.483, -88.367
Numerous trees and power lines down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 5, 9:37 AM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1037 AM CDT SUN JUN 5 2005 .DISCUSSION... MORNING UPPER AIR ANALYSES INDICATED S/W TROF MOVING INTO WESTERN IA/MO AREA... WITH RATHER SIGNIFICANT MID-LEVEL PUNCH OF DRY AIR JUST BEHIND IT... WHICH SHOWS UP NICELY ON WV SAT LOOP THIS A.M. SFC MESOANALYSIS INDICATES WEAK COLD FRONT... ALMOST CO-LOCATED WITH MID-LEVEL DRY AIR... MOVING INTO NORTHWESTERN MISSOURI... ALSO RATHER WELL DEPICTED BY VIS SATELLITE. SFC OBS/SLP FIELDS ALSO INDICATE A PRE-FRONTAL TROF AND SFC CONFLUENCE ZONE ROUGHLY ALONG THE MISSISSIPPI RIVER THROUGH IA AND MO... WITH KLSX 88D INDICATING TWO DISTINCT THIN LINES.... ONE WEST OF MISSOURI (POSSIBLY PREFRONTAL TROF AXIS?) AND ANOTHER JUST CROSSING THE RIVER EAST OF DESOTO... POSSIBLY A LEFT OVER OUTFLOW BOUNDARY FROM OVERNIGHT/EARLY MORNING CONVECTION IN MO. A FEW SHOWERS ARE TRYING TO SPARK UP... PERHAPS ALONG THE INTERSECTION OF THESE TWO FEATURES... JUST SOUTH OF BEARDSTOWN. PERHAPS THE SLIGHTEST HINT OF AN MCV INVOF STL AS WELL... WILL BEAR WATCHING FOR LATER TODAY. MAIN FORECAST PROBLEM OF THE DAY IS OF COURSE RISK OF SVR DEEP CONVECTION... BUT AS IS ALWAYS THE CASE... THERE ARE SOME LIMITING FACTORS IN PLACE TODAY. REGIONAL SFC ANALYSIS INDICATES THAT THE MAIN LOW LEVEL THERMAL/MOIST AXIS HAS SHIFTED EAST OF THE AREA INTO INDIANA AND MICHIGAN AS SFC HIGH OFF THE SOUTHEASTERN US HAS SHIFTED EASTWARD. MAY SEE AN INITIAL ROUND OF SHOWERS/T-STORMS EARLY ON AS PREFRONTAL TROF MOVES THROUGH... CONCERN FOR LATER IN THE AFTERNOON IS THAT MID LEVEL DRY AIR MAY OUTRUN SFC FRONT... WHICH IS RATHER WEAK TO BEGIN WITH... AND RESULT IN LESS CHANCE OF CONVECTION ALONG IT LATER TODAY... ESPECIALLY EAST. FIGURE THE BEST THREAT WILL BE EAST OF I-55... PERHAPS QUITE A BIT EAST... WITH PREFRONTAL TROF ACTING AS THE PRIMARY LOW LEVEL FOCUS. SHEAR PARAMS INDICATE 30-35 KT BULK 0-6KM SHEAR... MOSTLY UNIDIRECTIONAL... BUT WITH 15-20 KTS OF LOW LEVEL (0-1KM) SHEAR AS WELL. PRIMARY THREAT WOULD LIKELY BE DAMAGING WINDS FROM MOMENTUM XFER... ESPECIALLY CONSIDERING ENVIRONMENTAL FLOW IS RATHER STRONG TO BEGIN WITH (EXPECTING GUSTS 25-30 MPH JUST WITH MIXING TODAY). LESS OF A RISK OF LARGE HAIL CONSIDERING HAIL GROWTH ZONE LAPSE RATES ARENT PARTICULARLY HIGH. WILL UPDATE THE ZFP TO BUMP TEMPS UP A BIT AS MANY LOCATIONS ARE ALREADY IN THE LOWER 80S... WILL DROP POPS TO 30S IN THE EAST FOR THIS AFTERNOON AS BETTER CHANCES FOR PRECIP WILL HAVE SHIFTED EAST BY THEN... HOWEVER... WILL KEEP 40S EAST FOR THE MORNING/EARLY AFTERNOON HOURS. SPECIAL RELEASE SOUNDINGS... AN 18Z RAOB WILL BE RELEASED HERE AT ILX. LATEST TRENDS AT PRESS TIME SHOWING CONVECTIVE SHOWERS NOW INCREASING IN EASTERN CWA... WILL BE MONITORING CLOSELY. && .PREV DISCUSSION... VERY FEW SPORADIC RETURNS LEFT IN CWA ON RADAR. HOWEVER...OUTFLOW BOUNDARY ALREADY EAST OF I-55 FROM THE SHOWERS AND THUNDERSTORMS IN THE OVERNIGHT HOURS. STILL A GOOD AMOUNT OF LIGHTNING NW OF STL MOVING TO THE NE. ANOTHER BATCH OF STORMS MOVING OUT OVER LAKE MICHIGAN. FORECAST CONCERNS ARE THE PRECIP IN THE MORNING...AND WHERE CONVECTION WILL RESTART THIS AFTERNOON...IF ANYWHERE. SHORT TERM...TODAY THROUGH TONIGHT...MAIN UPPER LEVEL LOW STILL OUT OVER THE NRN PLAINS...AND ENERGY ASSOCIATED WITH THIS WEAKENING AS IT STRETCHES OUT A BIT TO THE NORTH AND WEST OF FA. DPTS SHOULD REBOUND NICELY ON THE BACKSIDE OF THE CONVECTION TODAY. CLOUDS AROUND WHATS LEFT OF THE THUNDERSTORMS ALREADY DISSIPATING. THINK THAT THE DAY WILL BE ABLE TO WARM UP A BIT...THOUGH VERY LITTLE HEATING WILL BE NECESSARY TO BREAK THROUGH ANY INVERSION THAT SETS UP THIS MORNING. AS A RESULT...WINDS SHOULD MIX DOWN FROM MIDLEVELS WITH GUSTS IN EXCESS OF 35 KTS THIS AFTERNOON. H85 TEMPS AROUND 20C+ WILL MAKE THE 90S POSSIBLE AGAIN TODAY. HOWEVER...REMNANTS OF THE SHORTWAVE MOVING ACROSS THE AREA THIS AFTERNOON...OR ANY REMAINS OF AN OUTFLOW BOUNDARY WILL BE NECESSARY TO PROVIDE SOME FORCING FOR THE THUNDERSTORMS TO REFIRE THIS AFTERNOON. THE 4KM WRF KEPT ILX CWA DRY THROUGH 22Z AT TIME OF ZONE ISSUANCE...THOUGH SWODY1 ALSO MENTIONS THE LOW LEVEL CONFLUENCE ALONG AN AXIS THAT SWEEPS THROUGH THE ERN PORTIONS OF THE FA. KEPT CHANCES IN FOR THE AFTERNOON...NOT ONLY FOR THE FACT THAT WE REMAIN IN A SLIGHT RISK...BUT THERE ARE TOO MANY INGREDIENTS IN PLACE TO RULE IT OUT...AND FOR ISC PURPOSES AS WELL. LONG TERM...MONDAY THROUGH SATURDAY...UPPER LEVEL RIDGING OVER THE ERN CONUS WILL BE THE MAIN CONCERN FOR THE LONG TERM. SOUTHWESTERLY FLOW CONTINUES AS THE CWA SITS RIGHT ON THE BORDER BETWEEN LIGHT FLOW ALOFT UNDER THE RIDGE...AND THE AREA WHERE SHORTWAVES THREATEN OFF AND ON THUNDERSTORMS. AS A RESULT...LEFT THE ONGOING 30 POP IN THE EXTENDED AS TYPICAL SUMMER PATTERN MAKES MORE DETAIL IN THE LONG TERM PROBLEMATIC. THAT BEING SAID...THINK THE TEMPERATURES ARE UNDERDONE...AND WILL CONTINUE THE TREND TO BRING THEM UP. MOS HAS BEEN GOING UP WITH EACH ISSUANCE...AND HAS BEEN UNDERCUTTING THE TEMPS AS WELL. CLIMATOLOGY HAS TEMPS NEAR 80...BUT WITH SUCH WARM AIR ALOFT...PLENTY OF SUNSHINE...AND SSW FLOW HOLDING CONTROL...THINK THE MOS IS BEING PULLED DOWN IN A BIG WAY BY THE CLIMO 80. WILL CONTINUE TO WARM THE GRIDS AS FORECAST SHOULD BE WARMER FOR A WHILE. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. HARDIMAN/HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1116 AM CDT SUN JUN 5 2005 ILZ027>031-036>038-040>057-061>063-066>068-071>073-052215- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1116 AM CDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND SOUTHEAST ILLINOIS TODAY. SCATTERED THUNDERSTORMS THAT HAVE DEVELOPED LATE THIS MORNING WEST OF I-55 WILL BRING THE THREAT OF SOME GUSTY WINDS AND PERHAPS SMALL HAIL AS THEY MOVE RAPIDLY NORTH AND EASTWARD. HOWEVER... AS A WEAK COLD FRONT APPROACHES THE AREA THIS AFTERNOON... MORE ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP. THE PRIMARY THREAT FOR THIS AFTERNOON WILL BE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS... WITH A LESSER THREAT FOR LARGE HAIL. DRIER AIR MOVING IN ALOFT THIS AFTERNOON MAY REDUCE THE SEVERE WEATHER THREAT WEST OF I-55... ALSO THE BEST INSTABILITY APPEARS TO MAINLY BE FOCUSED EAST OF ILLINOIS. AS SUCH... IT APPEARS THE BEST THREAT FOR SEVERE WEATHER IN CENTRAL ILLINOIS WILL MAINLY BE EAST OF I-55 LATER THIS AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR ORGANIZED THUNDERSTORMS WILL INCREASE AGAIN ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE WEDNESDAY AND CONTINUE INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING... ROUGHLY FROM 200 PM UNTIL 800 PM. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. HARDIMAN
The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
2 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines down.
Numerous trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455205, 5455206.